Minnesota, 2014

Tornado and Hail in Minnesota, June 11, 2014

June 11, 2014 · NWS FGF · 5 events in 1 county or zone

Early in the evening of the 11th, an area of surface low pressure was located in west central Minnesota, near Alexandria. A cold front extended to the south, while a warm front arched up into Wadena County and from there into east central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Early in the evening of the 11th, an area of surface low pressure was located in west central Minnesota, near Alexandria. A cold front extended to the south, while a warm front arched up into Wadena County and from there into east central Minnesota. Near the surface low in Wadena County, a tornado was reported along with some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 11, 1:42 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 11, 1:42 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
242 PM CDT WED JUN 11 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 240 PM CDT WED JUN 11 2014

FORECAST CHALLENGE CONCERNS NEAR TERM THUNDERSTORM THREAT THEN
TEMPERATURES AND LATE PERIOD PCPN CHANCES.

SURFACE LOW CURRENTLY APPROACHING THE MN/SD/ND BORDER AREA WITH NE
ORIENTED BOUNDARY INTO THE ARROWHEAD. CLOUD COVER SO FAR AS
LIMITED CONVECTIVE PARAMETERS HOWEVER THIS AREA APPEARS TO HAVE
THE BEST POTENTIAL FOR A SEVERE STORMS LATER THIS AFTERNOON AS SHORT
WAVE OVER THE WESTERN DAKOTAS APPROACHES FOR MORE FAVORABLE UPPER
SUPPORT. FARTHER NORTH RAIN BAND HAS BEEN FAIRLY STATIONARY AND
LIKELY TO HOLD UNTIL SHORT WAVE TROUGH AND SURFACE LOW SHIFTS EAST
LATER TONIGHT. WILL MAINTAIN RELATIVELY HIGH POPS UNTIL AFTER
MIDNIGHT AND DIMINISH POPS FROM WEST TO EAST. COLD ADVECTION
CONTINUES THROUGH THE REGION OVERNIGHT SO EXPECT TEMPERATURES
QUITE A BIT COOLER...GENERALLY IN THE 40S.

SOME LINGERING SHRA ACROSS THE FAR EAST TOMORROW AM OTHERWISE HIGH
PRESSURE BUILDS INTO THE FA FOR BRIEF DRY PERIOD. CONVECTIVE
TEMPERATURES RELATIVELY LOW SO EXPECT SOME SCT-BKN CU DEVELOPMENT.
WITH FAIRLY COOL COLUMN TEMPERATURES WILL BE BELOW AVERAGE. WILL
SEE ENOUGH OF A SURFACE PRESSURE GRADIENT FOR A BREEZY DAY.

WITH HIGH PRESSURE OVER THE CENTRAL/NORTHERN PLAINS THURSDAY NIGHT
WILL BE ANOTHER FAIRLY COOL NIGHT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 240 PM CDT WED JUN 11 2014

NEXT SHORT WAVE AND ASSOCIATED SURFACE LOW APPROACHES FA FOR A
RETURN OF RAIN CHANCES FROM FRIDAY AFTERNOON INTO SATURDAY.
OVERALL CONVECTIVE PARAMETERS NOT ALL THAT IMPRESSIVE WITH THE
BEST CHANCE FOR CONVECTION ON SATURDAY.

AN UNSETTLED PATTERN REMAINS THRU THE REST OF THE EXTENDED PERIOD.
THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE SATURDAY AND
SUNDAY AS ANOTHER STRONG UPPER LEVEL TROUGH MOVES OUT OF THE
NORTHERN ROCKIES...AND INTO THE NORTHERN PLAINS. SUNDAY NIGHT INTO
PORTIONS OF MONDAY MAY BE A LITTLE DRIER...ESPECIALLY ACROSS
SOUTHERN PORTIONS OF THE FORECAST AREA WITH SOME SHOWERS EXPECTED IN
THE NORTH...CLOSER TO A SURFACE LOW CROSSING THE SRN CANADIAN
PROVINCES. OTHERWISE...TEMPS WILL GENERALLY REMAIN ON THE COOLER
SIDE WITH HIGHS IN THE LOW TO MID 70S...AND LOWS IN THE 50S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1230 PM CDT WED JUN 11 2014

EXPECT SHOWERS TO CONTINUE OVER MOST OF THE AREA THIS AFTERNOON INTO
TONIGHT AS LOW PRESSURE CONTINUES TO IMPACT THE REGION. THERE WILL
BE SOME POCKETS OF MVR CIGS...BUT DO NOT EXPECT ENOUGH COVERAGE TO
SIGNIFICANTLY IMPACT THE TAF SITES ATTM. MAIN AREA OF THUNDERSTORMS
WILL BE IN THE SE PORTION OF THE FORECAST AREA LATER TODAY...AND
FARGO IS WITHIN THE AREA OF GREATEST CHANCES FOR TSTMS SO INCLUDED
IN THE TAF FOR LATER THIS AFTERNOON AND EVENING. OTHERWISE...WILL
SEE MAINLY SHOWERS AT THE OTHER SITES...WITH OCCASIONAL TSTMS IN THE
AREA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...VOELKER
LONG TERM...HOPKINS/VOELKER
AVIATION...HOPKINS
Hazardous weather outlook, Jun 11, 6:21 AM CST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
721 AM CDT WED JUN 11 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121230-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
721 AM CDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL AND SURFACE LOW PRESSURE SYSTEM WILL STRAIGHTEN
TODAY OVER SOUTHEASTERN NORTH DAKOTA AND NORTHEASTERN SOUTH
DAKOTA AND THEN MOVE INTO NORTH CENTRAL MINNESOTA EARLY THIS
EVENING. WIDESPREAD RAINFALL WILL BE JAMESTOWN THROUGH GRAND
FORKS-MAYVILLE TO BAUDETTE AREAS WITH 1-2 INCHES OF RAIN EXPECTED.
OF CONCERN IS SEVERE RISK IN THE FAR SOUTHERN RED RIVER VALLEY AND
WEST CENTRAL MINNESOTA. THERE IS A PERIOD FROM 3 PM UNTIL 8 PM
WHERE A FEW SEVERE STORMS WILL BE POSSIBLE AND ENOUGH WIND SHEAR
EXISTS FOR A FEW SUPERCELLS WITH POSSIBLE TORNADOES. THE RISK AREA
IS MAINLY FORMAN-LISBON-FARGO-DETROIT LAKES-PARK RAPIDS AND POINTS
SOUTH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER WET SYSTEM IS DUE THIS WEEKEND. SOME STRONG STORMS WILL BE
POSSIBLE IN THE SOUTHERN RED RIVER VALLEY BUT AT THIS TIME SEVERE
RISKS REMAIN LOW.  BUT THIS COULD CHANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR A BRIEF TIME LATER TODAY.

DTR

In the hours before

Special weather statement, Jun 11, 12:43 PM CST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
143 PM CDT WED JUN 11 2014

NDZ006-007-014-015-024-026-054-120645-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...ADAMS
143 PM CDT WED JUN 11 2014

...FUNNEL CLOUDS SPOTTED AROUND THE DEVILS LAKE BASIN...

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE DEVILS LAKE REGION.
ENVIRONMENTAL CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUD
FORMATION.  THESE FUNNEL CLOUDS ARE USUALLY SHORT LIVED AND WEAK.
HOWEVER...THEY OCCASIONALLY DO TOUCH THE GROUND AND COULD CAUSE
MINOR DAMAGE.  IF YOU SEE ONE OF THESE FUNNEL CLOUDS APPROACHING
THE GROUND...TAKE COVER IMMEDIATELY.

WJB
Local storm report, Jun 11, 4:22 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
522 PM CDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     TORNADO          2 E DEVILS LAKE         48.11N 98.83W
06/11/2014                   RAMSEY             ND   PUBLIC

            TORNADO TRAVELED NORTH TO SOUTH APPROXIMATELY PARALLEL TO
            85TH AVE NE. LASTED ABOUT3 MINUTES...OVER OPEN COUNTRY NO
            DAMAGE REPORTED TO ANY STRUCTURES.

&&

MEWENS

The radar

The Fargo/Grand Forks radar (KMVX), 199 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Hail, Wadena

When
June 11, 5:15 PM CST
Where
Wadena County, 2.8 mi S of Sebeka
Measured
0.75 in hail
Reported by
Public
Coordinates
46.590, -95.090

Tornado, Wadena

When
June 11, 5:15 PM CST to 5:18 PM CST
Where
Wadena County, 3.46 mi E of Blue Grass to 4.32 mi E of Blue Grass
Rating
EF1
Path length
1 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
46.554, -94.947

The tornado tracked intermittently from along a road into inaccessible forest and swamp land. Several poplar trees with diameters of 12 inches or more were snapped at ground level or up to ten feet above ground level. Peak winds were estimated at 95 mph.

Hail, Wadena

When
June 11, 5:20 PM CST
Where
Wadena County, 0.84 mi NE of Blue Grass
Measured
1 in hail
Property damage
$50,000
Reported by
Public
Coordinates
46.560, -95.010

There was some localized flooding from the heavy rain and a report of basement flooding.

Hail, Wadena

When
June 11, 5:22 PM CST
Where
Wadena County, 2.13 mi SSW of Oylen
Measured
1 in hail
Reported by
Public
Coordinates
46.550, -94.810

Hail, Wadena

When
June 11, 5:25 PM CST
Where
Wadena County, 2.93 mi WSW of Oylen
Measured
0.88 in hail
Reported by
Public
Coordinates
46.570, -94.860

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyThe tornado archive for Minnesota, 2014Warnings in Minnesota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512266, 512273, 512267, 512268, 512269.